Mothers heartache after her & # 39; fit and healthy & # 39; son, 21, went to sleep and never woke up – and her warning about the & # 39; pain relief & # 39; plaster that killed him
- Grieving mother spreads the word about deadly dangers of fentanyl plasters
- Michael Clayton, 21, used the patch as pain relief for sore muscles in March 2015
- Personal trainer put the patch on before going to bed and never woke up
- Mama Lisa calls for pharmaceutical medication to be removed from public availability
A heartbroken mother is on a mission to spread the word about the dangers of fentanyl plasters, four years after a tragically claimed the life of her fit and healthy son.
Gold Coast personal trainer Michael Clayton, 21, applied the patch before going to bed on the night of March 27, 2015, as pain relief for sore muscles after an intensive workout.
His girlfriend couldn't wake him up the next morning and he was taken to the hospital in an induced coma, where he died three weeks later.
Michael Clayton, pictured with then girlfriend Caity, died after using a Fentanyl patch
His grieving mother Lisa has called on the Therapeutic Goods Administration to remove the pharmaceutical drug from public availability.
She does not understand why the drug is still available to Queenslanders, four years after Michael's sudden death.
& # 39; It is a very strong painkiller that has been developed for people after surgery or in palliative care. It should not be handed out to people by doctors, & Mrs. Clayton said Courier Mail.
Michael Clayton (photo) put on a Fentanyl patch before he went to sleep and never woke up
The drug, which was initially used in operations and severe pain in the 1960s, is now used for cancer pain.
It became available as a prescription drug for non-cancer related pain in 2006.
Most commonly used in patches, fentanyl is 50 times stronger than heroin and 100 times stronger than morphine, which makes the drug so dangerous.
The friend of the personal trainer who gave Clayton the plaster, pleaded guilty to the charges and avoided imprisonment, sentenced to two and a half years conditional.
Clayton & # 39; s two-year-old Caity Screen friend said she didn't believe he knew what was in the patch.
It is clear that Michael Clayton was not aware of the powerful dangers of the drug
& # 39; He just thought it was a painkiller to ease the pain so he could get a good night's sleep, & # 39; she told the Gold Coast Bulletin shortly after his death in 2015.
& # 39; He didn't know how serious it was or what the medicine was. The injury was only a few days earlier. It got worse and he was over it. & # 39;
Mrs. Clayton described her son's death at the time as a death sentence.
She does not want other families to undergo the heartbreaking devastation that her family has experienced over the past four years.
Michael & # 39; s mother Lisa (pictured with her son) warns others of the deadly dangers
Her daughter Jessica, now 10, misses her big brother every day.
& # 39; It was the most shocking experience to lose a son who was fit and healthy, so young, just out of the blue, & # 39; Clayton said.
& # 39; The only thing that would have been necessary was the removal of the patch. But he didn't know, he thought it was just something to relieve his pain. It destroys lives. & # 39;
What is Fentanyl?
Fentanyl is an opioid prescription-only drug used to treat extreme pain and is about 100 times stronger than morphine.
The margin between prescribed use and abuse is so small that users run a higher risk of overdose.
In Australia, fentanyl is usually prescribed via a patch.
Fentanyl is a prescribed drug that is approximately 100 times stronger than morphine
Drug users remove the medicine from the patch before injecting themselves with it.
According to the National Drug and Alcohol Research Center of UNSW, 1,045 Australians died of an opioid overdose in 2016.
The number of accidental overdoses in Australia has increased by nearly 40 percent in the last decade – with more deaths from drug overdoses than on the road.
America has already declared the opioid crisis to be a national emergency because around 70,000 people die each year from opioid-related overdoses.
. (TagsToTranslate) Dailymail (t) news (t) gold-coast